Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 78, NWS Albany, NY

June 9, 2004Albany County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 9, 2004, 6:17 PM EDT for Albany County, New York. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2004, 6:17 PM EDT (22:17 UTC)
Expired
Jun 9, 2004, 7:00 PM EDT
In force
43 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

County Albany County, NY

The radar

The Albany radar (KENX), 23 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:25 PM EDTTSTM WND DMGDelmar, NYTREES BLOWN DOWN.
Jun 9, 6:25 PM EDTTSTM WND DMGDelmar, NYTREES BLOWN DOWN.
Jun 9, 6:25 PM EDTTSTM WND DMGDelmar, NYTREES DOWN
Jun 9, 6:25 PM EDTTSTM WND DMGDelmar, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 10.3 hours before the alert went out and 1 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WUUS51 KALY 092217
SVRALY
NYC001-092300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
618 PM EDT WED JUN 9 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALBANY COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...WATERVLIET...LATHAM...DELMAR...
  COLONIE...COHOES...ALBANY

* UNTIL 700 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALTAMONT...OR ABOUT OVER ROTTERDAM...AND MOVING SOUTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF VOORHEESVILLE BY 635 PM EDT
  COLONIE AND GUILDERLAND BY 640 PM EDT
  LOUDONVILLE...LATHAM AND DELMAR BY 655 PM EDT
  MENANDS...ALBANY...WATERVLIET AND GREEN ISLAND BY 700 PM EDT

LAT...LON 4270 7370 4261 7377 4255 7377 4270 7416
          4273 7416 4277 7383 4280 7373 4276 7369

$$

WASULA/OKEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:16 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 9, 3:16 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
316 PM EDT WED JUN 9 2004

.DISC...CDFNT STL JST N OF ST LAWRENCE VLY ERLY THIS AFT. FNT WL
SLIDE SLOWLY S AND E RCHG MHWK VLY AND SRN VT AFT MIDNIGHT AND
SLIDING THRU FAR SE PTN OF FA ARND DAYBREAK AS A LTL WAV OF LOW PRES
DVLPS ALG FNT WHICH MAY KEEP PCPN GOING FOR AWHILE LONGER ON THU
ACRS SE PTN OF FA.

.SHORT TERM...MID LVL CAP HAS PROTECTED FA FOR MCH OF THE DAY WITH
RING OF FIRE NOW ALMOST SURROUNDING FA. MID LVL CAP APPEARS TO BRK
ACRS FA BSD ON BUFKIT MDL SNDGS BTWN 21Z ACRS WRN PTN OF FA AND 22Z
TO 00Z ACRS ERN PTN OF FA. MNY PARAMETERS ARE COMING TOGETHER FOR A
VERY ACTIVE EVENING ACRS FA. FRST THETA E RDG AXIS ACCELERATES E FM
SW NY/NW PA TO SE NY AND SW NEW ENG BY 00Z...DIV Q AT H2 ACRS NRN
HLF OF FA...OMEGA FIELDS MAX BTWN H10-H5 ACRS CNTRL NY AT 00Z AND
THEN DECRS. WHILE NOT ALL KEY SVR PARAMETERS ARE LINED UP THIS EVNG
BRKG OF CAP AND ADVECTION OF STORMS FM W SHLD MAKE FOR AN
INTERESTING EVNG. MAIN SVR THREAT WL BE WNDS AS H8 25KTS...H5
40-50KTS WITH 100KT JET ACRS CNDN MARITIMES AND 125 KT JET AT H2
ACRS SRN CAN WHICH AS IT EXITS PUTS FA IN FVRBL RR QUAD.

.LONG TERM...ACTVTY SHLD DIMININISH LATE TNGHT AND OTHR THAN WAV ON
THE FNT CONTRIBUTING TO SOM LINGERING SHRA THU MRNG ACRS SRN PTN OF
FA WL XPCT DRY CNDTNS FM LATE THU INTO MON. LARGE RDG BUILDS ACRS NE
OVR THE WEEKEND AND SLIDES OFF E CST ERLY NXT WEEK. PCPN FM SYS ERLY
NXT WEEK MAY NOT RCH FA TIL LATE MON OR MON NGHT AS NOSE OF RDG
TRIES TO BUILD BACK W ON MON. TMPS GRNLY SEASONABLE...ALTHOUGH HIGHS
TOMORROW BLW NRML AND LOWS THU NGHT AND FRI NGHT 5 TO 10 DEGREES BLW
NRML.

.AVIATION...DUE TO A LACK OF TRANSMITTED OBSERVATIONS...THE KGFL TAF
WILL NOT BE AVAILABLE.

GENERALLY VFR CONDITIONS THROUGH 00Z WITH SCATTERED MVFR/IFR
CIGS/VSBYS DUE TO TSRA/SHRA. SCATTERED TSRA COULD PRODUCE STRONG
WIND GUSTS AND LARGE HAIL.  BETWEEN 00Z AND 03Z CONDITIONS WILL
LOWER TO GENERALLY MVFR IN -SHRA/BR AND PERSIST MOST OF THE NIGHT.
AFTER SUNRISE...CONDITIONS WILL IMPROVE TO GENERALLY VFR WITH CIGS
AROUND 3500-4000 FEET...BUT LOCALIZED MVFR CIGS/VSBYS STILL POSSIBLE
IN -SHRA.

.HYDROLOGY...PRECIPITABLE WATER VALUES TOP OUT BTWN 1.9 TO 2.0
INCHES THIS EVNG. TRAINING OF CELLS WLD BE MAIN CONCERN AND HAV
ADDED ENHANCED WRD TO FCST FOR FRST HLF OF TNGHT.  1 HR FFG VALUES
RANGE FROM 1.7 TO 2.9 INCHES. WHILE SHARP WITHIN-BANK RISES MAY
OCCUR ON SOME OF OUR SMALLER RIVERS THE SHOWERS AND STORMS SHOULD
NOT HAVE MCH OF AN IMACT ON THE LARGER RIVERS SUCH AS THE
HUDSON...MOHAWK...OR HOUSATONIC AS MUCH SINCE WE ARE NOT LOOKING FOR
HEAVY RAIN OVER A WIDESPREAD AREA. THAT BEING SAID LOCALIZED FLASH
FLOODING NOT OUT OF THE QSTN ESPCLY BTWN 22Z AND 06Z.

.ALY...PARTS OF NORTHERN PORTION OF FORECAST AREA IN A SEVERE
THUNDERSTORM WATCH UNTIL 500 PM EDT.
Hazardous weather outlook, Jun 9, 5:00 AM EDT, 13 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
500 AM EDT WED JUN 9 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...ESPECIALLY FROM THE CAPITAL DISTRICT NORTHWARD. A FEW
THUNDERSTORMS MAY PRODUCE STRONG WINDS IN EXCESS OF 58 MPH AND LARGE
HAIL.  VERY HEAVY RAINFALL IS POSSIBLE WHERE TRAINING OF STORMS
OCCURS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

In the hours before

Special weather statement, Jun 9, 4:25 PM EDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
425 PM EDT WED JUN 9 2004

NYZ038-039-082-092115-

...A STRONG THUNDERSTORM IN HERKIMER AND FULTON COUNTIES...

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF FRANKFORT...OR ABOUT OVER UTICA...AND
MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
FRANKFORT BY 430 PM EDT
NEWPORT BY 435 PM EDT
MIDDLEVILLE AND HERKIMER BY 440 PM EDT
LITTLE FALLS BY 455 PM EDT
DOLGEVILLE BY 500 PM EDT
Special weather statement, Jun 9, 5:20 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
520 PM EDT WED JUN 9 2004

NYZ042-043-083-092215-

...A STRONG THUNDERSTORM IN WARREN AND WASHINGTON COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN EXCESS OF
40 MPH....FREQUENT LIGHTNING.  THIS STORM WAS LOCATED 8 MILES
NORTHWEST OF WARRENSBURG...AND MOVING EAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
WARRENSBURG BY 530 PM EDT
BOLTON LANDING...LAKE GEORGE VILLAGE AND LAKE GEORGE BY 540 PM EDT
COMSTOCK AND 8 MILES SOUTH OF WHITEHALL BY 605 PM EDT
HARTFORD AND GRANVILLE BY 615 PM EDT
Special weather statement, Jun 9, 5:51 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
551 PM EDT WED JUN 9 2004

NYZ040-047>050-092230-

...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...SCHENECTADY AND
SARATOGA COUNTIES...

AT 543 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...SMALL HAIL...WINDS IN
EXCESS OF 40 MPH....FREQUENT LIGHTNING....AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GALWAY TO AMSTERDAM
TO 9 MILES NORTHWEST OF CENTRAL BRIDGE...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTHEAST OF AMSTERDAM TO AMSTERDAM TO 9 MILES SOUTHEAST
OF CANAJOHARIE...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
CENTRAL BRIDGE BY 555 PM EDT
SCHOHARIE BY 600 PM EDT
ROTTERDAM JUNCTION AND DELANSON BY 615 PM EDT
DUANESBURG BY 625 PM EDT
EAST GLENVILLE...ALPLAUS...SCOTIA AND NISKAYUNA BY 630 PM EDT
Local storm report, Jun 9, 6:02 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     PERTH                   43.01N 74.19W
06/09/2004                   FULTON             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

0529 PM     TSTM WND DMG     JOHNSTOWN               43.01N 74.37W
06/09/2004                   FULTON             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN.

0529 PM     TSTM WND DMG     GLOVERSVILLE            43.05N 74.35W
06/09/2004                   FULTON             NY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN. ROOF BLOWN OFF HOUSE
            ON BLEEKER ST.

&&
Local storm report, Jun 9, 6:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
610 PM EDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     CLIFTON PARK            42.85N 73.81W
06/09/2004                   SARATOGA           NY   NWS EMPLOYEE

            TREES AND POWERLINES DOWN.

0600 PM     TSTM WND DMG     HARMONY CORNERS         42.98N 73.96W
06/09/2004                   SARATOGA           NY   NWS EMPLOYEE

            TREES AND POWERLINES DOWN.

&&

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:14 PM EDTSevere Thunderstorm WarningALYHamilton, Herkimer61 min
Jun 9, 5:23 PM EDTSevere Thunderstorm WarningALYFulton67 min
Jun 9, 5:57 PM EDTSevere Thunderstorm WarningALYMontgomery, Schenectady, Schoharie48 min
Jun 9, 6:10 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga50 min
Jun 9, 6:27 PM EDTSevere Thunderstorm WarningALYHerkimer33 min
Jun 9, 6:50 PM EDTSevere Thunderstorm WarningALYSchoharie55 min
Jun 9, 7:00 PM EDTSevere Thunderstorm WarningALYAlbany, Columbia, Greene, Rensselaer60 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.